Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 12:49 PM CDT for Jackson County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 13, 1998, 12:49 PM CDT (17:49 UTC)
- Expired
- Apr 13, 1998, 1:20 PM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 1:15 PM CDT | Hail 0.75 | Buckner, MO | Dime-size hail was reported at Buckner and Sibley as a severe thunderstorm tracked along the Missouri River. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
028
WUUS1 KMCI 131750
SVRMCI
MOC095-131820-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1249 PM CDT MON APR 13 1998
* SEVERE THUNDERSTORM WARNING FOR
EASTERN JACKSON COUNTY IN MISSOURI
* UNTIL 120 PM CDT
* SOME LOCATIONS AFFECTED
OVER BUCKNER AT 1250 PM CDT
* AT 1249 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES EAST OF INDEPENDENCE...MOVING EAST AT
75 MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO ONE INCH
IN DIAMETER.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3913 9413 3894 9415 3884 9433 3910 9444
3918 9439What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 10 hours 14 minutes earlier.
Area forecast discussion, Apr 13, 2:35 AM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 AM CDT MON APR 13 1998 MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST. ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING. TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT. GUIDANCE NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE .EAX... MO...NONE KS...NONE PC
In the hours before
Local storm report, Apr 13, 11:36 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1116 AM KANSAS CITY MO .75 INCH HAIL
04/13/98 JACKSONLocal storm report, Apr 13, 11:36 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1116 AM KANSAS CITY MO .75 INCH HAIL
04/13/98 JACKSONLocal storm report, Apr 13, 11:38 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 AM KANSAS CITY MO 1 INCH HAIL
04/13/98 JACKSON 6TH AND GLADSTONE IN K.C.Local storm report, Apr 13, 11:38 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 AM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 AM KANSAS CITY MO 1 INCH HAIL
04/13/98 JACKSON 6TH AND GLADSTONE IN K.C.Local storm report, Apr 13, 12:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1233 PM 3 N RIVERSIDE MO 1 INCH HAIL
04/13/98 PLATTE QUARTER SIZE HAIL
COVERING THE GROUND AT
56TH AND I-29.Local storm report, Apr 13, 12:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1233 PM 3 N RIVERSIDE MO 1 INCH HAIL
04/13/98 PLATTE QUARTER SIZE HAIL
COVERING THE GROUND AT
56TH AND I-29.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:38 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 32 min |
| Apr 13, 4:10 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 40 min |
| Apr 13, 9:38 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 32 min |
| Apr 13, 10:58 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Livingston | 62 min |
| Apr 13, 11:19 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| Apr 13, 11:45 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 45 min |
| Apr 13, 1:02 PM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Livingston | 4 hr |
| Apr 13, 1:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 36 min |
| Apr 13, 2:34 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.